The anticonvulsant Lamictal (lamotrigine) has been linked to a severe, potentially deadly immune reaction called hemophagocytic lymphohistiocytosis (HLH), prompting a warning from the U.S. Food & Drug Administration (FDA).

What’s the problem?

April 26, 2018 – At least 8 cases of hemophagocytic lymphohistiocytosis (HLH) have been linked to the side effects of Lamictal, all of which required emergency hospitalization and one of which was fatal, according to an FDA warning letter issued on Wednesday.

As a result of these problems, the agency has required a warning about hemophagocytic lymphohistiocytosis on the labeling of Lamictal.

Lamictal is approved to treat bipolar I disorder to delay the time to manifestation of certain mood-related conditions (depression, mania, hypomania, mixed episodes) in adults aged 18 years and older. Lamictal is made by GlaxoSmithKline (GSK), and was approved by the FDA in 1994.

Hemophagocytic lymphohistiocytosis is characterized by phagocytosis of blood cells and a proliferation of histiocytes in organs and bone marrow, according to Cincinnati Children’s. The condition often presents symptoms within days or weeks of starting treatment with Lamictal. Signs and symptoms of HLH include:

  • Fever
  • Enlarged liver or spleen
  • Cytopenia (decreased number of blood cells)
  • Neurological abnormalities

“[HLH] can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly,” the agency said. “As a result, we are requiring a new warning about this risk be added to the prescribing information in the lamotrigine drug labels.”

Physicians who see any of the above symptoms in patients taking Lamictal should discontinue treatment immediately if no other readily apparent cause can be found. Diagnosis of hemophagocytic lymphohistiocytosis is often complicated because many symptoms (fever, rash) are non-specific, FDA said. HLH has been confused with other serious immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

For patients who experience HLH symptoms while taking Lamictal, immediate medical attention is required. Patients who develop rash or persistent fever should seek prompt evaluation, FDA said.

 

FREE Confidential Case Evaluation

To contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 588-0600.

*
*
*